Millions of people mistakenly think they are allergic to penicillin, which could mean they are taking less effective antibiotics, new research has found.
A 2019 study found between 6% and 10% of the UK population are recorded as being allergic to penicillin.
However, new information from The Royal Pharmaceutical Society (RPS) has found as many as 95% of these labels are “found to be incorrect following comprehensive allergy testing”.
Other research published in the Journal of Antimicrobial Chemotherapy in 2019 estimated that incorrect penicillin allergy records affect 2.7 million people in England alone.
Patients without a penicillin allergy record compared to those who have one have an increased risk of death, published data has suggested.
Why you might think you are allergic to penicillin
The RPS says people may believe they are allergic if they have suffered common side effects of the drug – such as nausea or diarrhoea.
Sometimes, the infection being treated may also cause issues such as a rash which is regarded as an allergic reaction and reported as such, it said.
In addition, an allergy reported many years ago, perhaps in childhood, may have settled down but the perception of having an allergy remains.
How to tell if you are actually allergic
In most cases, an allergic reaction is mild to moderate and can take the form of:
- A raised itchy skin rash
- Tightness of the throat which can cause breathing difficulties
Most of these mild reactions can be successfully treated by taking antihistamines, according to the NHS website.
In some cases, penicillin can cause a severe and life-threatening reaction. Patients are urged to call 999 or go to A&E immediately if they have:
- A skin rash that includes blistered or peeling skin
- Trouble talking
- Swelling on their mouth, face, lips, tongue or throat
- Severe wheezing or a tightness in the chest or throat and you are struggling to swallow
There are currently no NHS-recommended home tests for penicillin allergies. A GP may arrange some allergy tests, or refer you to a specialist clinic to see if you have them.
What can you do if you think you’ve been incorrectly labelled?
RPS spokeswoman Tase Oputu said: “Every medicine has benefits and harms and I urge patients to ask questions about a penicillin allergy label on their medical record.
“Many individuals are at low or very low risk of having a genuine penicillin allergy and we often find that after careful investigation they can take penicillin safely.
“Others, who may have had a severe reaction in the past, will need allergy testing and in some cases may never be able to take penicillin.”
She added: “Patients should talk to their pharmacist or other health professional to help understand the difference between side effects and allergic reactions, which can sometimes look similar, so they receive the most effective treatment for their needs.”